Hail, Hockley
- When
- May 25, 1:40 AM CST
- Where
- Hockley County, 10 mi W of Ropesville
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.420, -102.323
An isolated severe thunderstorm impacted Hockley County during the overnight hours and resulted in large hail that ranged in size from peas to ping pong balls around 01:40 CST. The hail accumulated several inches deep on the ground along Farm to Market Road 41 west of Ropesville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An isolated severe thunderstorm impacted Hockley County during the overnight hours and resulted in large hail that ranged in size from peas to ping pong balls around 01:40 CST. The hail accumulated several inches deep on the ground along Farm to Market Road 41 west of Ropesville. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 9:07 PM CST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1007 PM CDT THU MAY 24 2007 .UPDATE... WEAK CONVECTION IS DEVELOPING NORTHWARD OUT OF THE PERMIAN BASIN LATE THIS EVENING...AS A MOIST LOW LEVEL UPSLOPE AND OVER-RUNNING PATTERN IS UNDERWAY ACROSS THE SOUTH PLAINS. THE LARGE SCALE LIFT OVER-ALL APPEARS TO BE WEAK BUT AT LEAST SLIGHTLY UPWARDS...WHILE THE BULK OF LIFT WILL BE OCCURRING VIA WAA AND UPSLOPE PROCESSES AND HENCE FAIRLY SHALLOW. FIRST THOUGHTS WERE TO TRIM BACK THUNDER CHANCES TO MAINLY SHOWERS OR EVEN DRIZZLE...BUT TRENDS SUGGEST WE MAY SEE A FEW MORE WEAK CONVECTIVE UPDRAFTS SPREAD INTO THE SOUTH PLAINS OVERNIGHT. ACTION IS WELL REMOVED...HOWEVER...FROM THE NEARLY STATIONARY FRONTAL BOUNDARY DEEP IN THE TRANS PECOS SO STORMS TONIGHT SHOULD REMAIN UNCHARACTERISTICALLY WEAK. SURFACE PRESSURE FALLS CONTINUE THROUGH EASTERN NEW MEXICO AND THE WESTERN SOUTH PLAINS HELPING INDUCE WARM FRONTAL MOVEMENT ON THE WEST END...HOWEVER...THOUGH MU CAPES JUST OVER 500 J/KG OVER SOUTHERN ZONES. CURRENT FORECAST LOOKS GOOD FOR NOW. NO CHANGES. MCQUEEN && .AVIATION... MVFR CIGS THIS EVENING ARE EXPECTED TO TREND DOWN TO IFR MAINLY AFTER MIDNIGHT AT BOTH KLBB AND KCDS. PATCHY LIGHT SHOWERS OR DRIZZLE SHOULD DEVELOP WHILE THUNDERSTORM THREAT IS MINIMAL AT KLBB THROUGH ABOUT 12Z AND NEARLY NIL AT KCDS. RM && .PREV DISCUSSION... /ISSUED 317 PM CDT THU MAY 24 2007/ SHORT TERM... COLD FRONT HAS PASSED THROUGH THE AREA...AT 20Z ROUGHLY ALONG A PECOS TO ABILENE LINE. ALTHOUGH IT IS STILL SAGGING SWD IT IS EXPECTED TO PULL UP STATIONARY NOT MUCH FURTHER SOUTH LATER TONIGHT AS PRESSURE FALLS DEVELOP IN THE LEE OF THE ROCKIES OVER THE NRN/CNTL HIGH PLAINS. AS A RESULT WILL ALSO BEGIN TO SEE MORE MID LEVEL ISENTROPIC LIFT DEVELOPING TONIGHT AND EXTENDING INTO FRIDAY AS MOIST AIR IS LIFTED OVER THE FRONT SFC. MODELS ALSO SUGGEST SOME MID LEVEL INSTABILITY MAY BE WORKED ON BY THE LIFT. THIS SHOULD BRING INGREDIENTS TOGETHER FOR SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT 24 HOURS. TIMING IS DIFFICULT TO GAUGE...BUT MORE LIKELY BETWEEN MIDNIGHT TONIGHT AND NOON FRIDAY. ALSO TEND TO FAVOR THOSE AREAS CLOSER TO THE WSW-ENE ORIENTED FRONTAL BOUNDARY...IE THE SERN THIRD OF THE FCST AREA. UPSLOPE LOW LEVEL FLOW WILL HELP REINFORCE COOL AND MOIST AIR MASS AT THE SFC TONIGHT. ALTHOUGH WINDS WILL VEER TO THE SE FRIDAY...CLOUD COVER SHOULD KEEP HIGH TEMPS ON THE COOL SIDE ONCE AGAIN. LONG TERM... FOCUS IN THE LONG TERM IS THE ONGOING CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. ONLY MINOR TWEAKS WERE MADE TO THE LONG TERM GRIDS AS NOT MUCH CHANGED IN THE NEWEST MODEL RUNS. THE BEST CHANCE APPEARS TO CONTINUE FROM FRIDAY EVENING INTO THE OVERNIGHT HOURS. WITH THE WEAKENING FRONTAL BOUNDARY LIFTING NORTH THROUGH THE FA ISENTROPIC UPGLIDE WILL DOMINATE. LOW LEVEL MOISTURE IS MORE THAN SUFFICIENT FOR CONTINUED DEVELOPMENT INTO THE EVENING ALONG WITH THE DEVELOPMENT OF A 25-35 KT LOW LEVEL JET. SEVERE WEATHER IS NOT MUCH OF A CONCERN GIVEN THE WEAK FLOW THAT CONTINUE THROUGH THE WEEKEND. THE UPPER LEVEL LOW THAT WILL PROVIDE THE THUNDERSTORMS CHANCES THROUGH THE WEEKEND MAY STICK AROUND FOR A LITTLE LONGER THAN EXPECTED. GFS HAS SLOWED THE EASTERN MOVEMENT...WITH LOW CUTTING OFF FROM FLOW AT H5. THEREFORE HAVE SLIGHTLY EXPANDED POPS ON MEMORIAL DAY. IN ADDITION...THERE IS A LACK OF WELL-DEFINED UPPER-LEVEL SUPPORT THROUGH THE ENTIRE TIME PERIOD. POTENTIAL FOR HEAVY RAINFALL SHOULD EXIST DUE TO THE SLOW STORM MOTION AND VERY MOIST ATMOSPHERE. HIGHEST THREAT AREA MAY BE IN GENERAL ACROSS SE ROLLING PLAINS BUT HAVE LITTLE CONFIDENCE IN SPECIFIC TIME/PLACE DUE TO LACK OF LOW-LVL FOCUS AND CONVECTIVE FEEDBACK ISSUES IN GFS QPF FCST. THE NEXT CHANCE OF PRECIPITATION MAY BE SOMETIME IN THE MIDDLE OF NEXT WEEK AS ANOTHER TROUGH WILL PUSH A COLD FRONT THROUGH THE SOUTH PLAINS. HIGH TEMPERATURES THROUGH EARLY NEXT WEEK SHOULD REMAIN BELOW NORMAL WITH A WARMING TREND BY THE MIDDLE OF NEXT WEEK. JDV AVIATION... MOIST UPSLOPE FLOW SHOULD AID STRATUS DEVELOPMENT LATER TONIGHT AT BOTH TERMINALS KCDS AND KLBB WHILE MOIST ISENTROPIC LIFT ABOVE THE COLD FRONTAL SURFACE AND AT MID LEVELS AIDS SCATTERED SHRA/TSRA DEVELOPMENT TOWARD SUNRISE FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 54 78 56 80 56 / 30 30 30 30 30 TULIA 52 76 56 77 58 / 40 40 30 30 30 PLAINVIEW 53 76 58 77 59 / 40 40 30 30 30 LEVELLAND 55 77 58 79 58 / 40 40 30 30 30 LUBBOCK 55 75 60 78 60 / 40 40 30 30 30 BROWNFIELD 57 78 59 78 59 / 50 40 30 30 30 CHILDRESS 57 76 61 79 62 / 40 50 30 30 30 SPUR 57 74 61 79 61 / 50 50 30 30 30 ASPERMONT 59 78 61 80 62 / 50 60 30 30 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1035 AM CDT THU MAY 24 2007 TXZ021>044-251200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1035 AM CDT THU MAY 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL EXIST THIS WEEKEND. HOWEVER THE PROBABILITY OF LOCALLY HEAVY RAINFALL DISCUSSED IN PREVIOUS OUTLOOKS APPEARS TO BE DIMINISHING. THUS THE LIKELIHOOD OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1150 PM CDT THU MAY 24 2007 TXZ040-041-250545- LYNN TX-TERRY TX- 1150 PM CDT THU MAY 24 2007 ...STRONG THUNDERSTORM ACROSS TERRY AND LYNN COUNTIES... AT 1146 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM LOCATED 5 MILES NORTHEAST OF UNION...OR ABOUT 11 MILES SOUTHEAST OF BROWNFIELD...MOVING EAST AT 20 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER LYNN COUNTY WHICH HAVE THE POTENTIAL TO ALSO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF BUT STRONG WIND GUSTS UP TO 50 MPH...HALF UP TO DIME SIZED AND CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 114 AM CDT FRI MAY 25 2007 TXZ033-039-250700- COCHRAN TX-YOAKUM TX- 114 AM CDT FRI MAY 25 2007 ...STRONG THUNDERSTORM ACROSS YOAKUM AND COCHRAN COUNTIES... AT 112 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM LOCATED 25 MILES SOUTH OF LEHMAN...OR ABOUT 5 MILES NORTH OF PLAINS...MOVING NORTH AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...DIME SIZED HAIL...BRIEF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STORM WILL MOVE NORTH INTO COCHRAN COUNTY IN THE NEXT 30 MINUTES. IN ADDITION...THIS STORM WILL PRODUCE HEAVY RAINFALL. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN A SHORT PERIOD OF TIME WHICH MAY LEAD TO MINOR LOW LYING AND POOR DRAINAGE FLOODING. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. KW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 133 AM CDT FRI MAY 25 2007 TXZ034-040-250715- HOCKLEY TX-TERRY TX- 133 AM CDT FRI MAY 25 2007 ...STRONG THUNDERSTORMS OVER TERRY COUNTY HEADING TOWARD HOCKLEY... AT 127 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING STRONG THUNDERSTORMS LOCATED 11 MILES WEST OF BROWNFIELD...MOVING NORTHEAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...DIME SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 221 AM CDT FRI MAY 25 2007 TXZ034-040-250815- HOCKLEY TX-TERRY TX- 221 AM CDT FRI MAY 25 2007 ...STRONG THUNDERSTORMS ACROSS TERRY AND SOUTHERN HOCKLEY COUNTIES... AT 217 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING STRONG THUNDERSTORMS 3 MILES SOUTH OF LOCKETVILLE...OR ABOUT 12 MILES NORTH OF BROWNFIELD...MOVING NORTHEAST AT 15 MPH. THESE STORMS ARE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...DIME SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KW
The Lubbock radar (KLBB), 54 km away, was scanning. The volume nearest the first event began at 07:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31088.